Arkansas, 2008

Damaging Wind in Arkansas, July 27, 2008

July 27, 2008 · NWS LZK · 1 event in 1 county or zone

A system aloft triggered storms in northern Arkansas on the 27th. The coverage and intensity of these storms increased as they headed into eastern sections of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A system aloft triggered storms in northern Arkansas on the 27th. The coverage and intensity of these storms increased as they headed into eastern sections of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 27, 2:36 PM CST, 9 minutes earlier.

Area forecast discussion, Jul 27, 2:36 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
336 PM CDT SUN JUL 27 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
HIGH PRESSURE IN THE SOUTHERN PLAINS THIS AFTERNOON...WITH STORMS
MOVING AROUND THE PERIPHERY OF THE HIGH. ONE MCS DEVELOPED IN
NORTHERN SECTIONS OF THE STATE THIS MORNING...AND WAS IN THE
EASTERN COUNTIES THIS AFTERNOON. CLOUDS/PRECIPITATION WITH MCS
KEPT TEMPERATURES DOWN IN THE NORTH/EAST...WITH A HEAT ADVISORY
CANCELLED.

THERE WILL BE LINGERING ISOLATED THUNDERSTORMS INTO THIS
EVENING...MAINLY IN CENTRAL/SOUTHERN ARKANSAS IN ASSOCIATION
WITH A SYSTEM ALOFT. A FEW STORMS COULD BE SEVERE. OTHERWISE...
THERE WILL BE CLEARING OVERNIGHT.

ON MONDAY/TUESDAY...THE HIGH TO THE WEST WILL MOVE OVER THE
REGION. LITTLE IF ANY RAIN EXPECTED...WITH HOT TEMPERATURES AND
HIGH HEAT INDEX VALUES. A HEAT ADVISORY HAS BEEN POSTED FOR MUCH
OF THE COUNTY WARNING AREA EXCEPT THE NORTHERN TWO ROWS OF
COUNTIES.

AS THE SHORT TERM COMES TO A CLOSE...THE HIGH APPEARS TO HEAD BACK
TO THE WEST...WITH A NORTHWEST WIND FLOW ALOFT DEVELOPING.
ANOTHER SYSTEM ALOFT MAY TRIGGER SCATTERED THUNDERSTORMS ACROSS
THE REGION LATE TUESDAY NIGHT AND WEDNESDAY.
&&

.LONG TERM...THURSDAY THROUGH SUNDAY
THE PERIOD STARTS WITH THE UPPER TROUGH OVER THE EASTERN U.S...WHILE
THE UPPER RIDGE IS CENTERED MORE OVER THE 4 CORNERS REGION. AS THE
PERIOD PROGRESSES...THE UPPER RIDGE BUILDS MORE TO THE EAST...WITH
THE MODELS CENTERING IT MORE OVER THE SOUTH CENTRAL PLAINS...AND THE
UPPER TROUGH IN THE EAST LIFTS NORTHEAST. THIS WOULD START THE
FORECAST WITH THE MAINLY AFTERNOON TO EVENING CONVECTION THURSDAY
AND FRIDAY...THEN ONLY SMALL TO VERY ISOLATED OVER THE WEEKEND. WITH
THE NORTHWEST FLOW THURSDAY AND FRIDAY...SOME SHORTWAVE ENERGY IS
EXPECTED TO AFFECT THE AREA...THEN SHIFT MORE NORTH AND NORTHEAST
WITH THE BUILDING RIDGE. TEMPS WILL STAY AROUND NORMAL TO A BIT
ELEVATED TO START WITH SOME INFLUENCES OF CONVECTION OR THE RIDGE...
THEN WARM TO THE UPPER 90S TO AROUND 100 AS THE RIDGE BUILDS MORE
OVER THE AREA.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     74  98  74  99 /  20  10  10  10
CAMDEN AR         73 101  75 100 /  20  10  10  10
HARRISON AR       72  95  73  96 /  10  10  10  10
HOT SPRINGS AR    75 101  75 100 /  20  10  10  10
LITTLE ROCK   AR  76 100  76  99 /  20  10  10  10
MONTICELLO AR     75 101  77  99 /  20  10  10  10
MOUNT IDA AR      72 101  74  98 /  10  10  10  10
MOUNTAIN HOME AR  73  96  72  97 /  10  10  10  10
NEWPORT AR        75  99  75  99 /  20  10  10  10
PINE BLUFF AR     76 101  77  99 /  20  10  10  10
RUSSELLVILLE AR   74 100  75  99 /  10  10  10  10
SEARCY AR         75 100  75  99 /  20  10  10  10
STUTTGART AR      76 100  77  99 /  20  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 12 PM MONDAY TO 9 PM CDT TUESDAY FOR CLEBURNE-
INDEPENDENCE-JACKSON-MONROE-PRAIRIE-VAN BUREN-WHITE-WOODRUFF.

HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR ARKANSAS-BRADLEY-
CALHOUN-CLARK-CLEVELAND-CONWAY-DALLAS-DESHA-DREW-FAULKNER-
GARLAND-GRANT-HOT SPRING-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MONTGOMERY-OUACHITA-PERRY-PIKE-POLK-POPE-PULASKI-SALINE-SCOTT-
YELL.

&&

SHORT TERM...46 / LONG TERM...59
Hazardous weather outlook, Jul 27, 7:35 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
835 AM CDT SUN JUL 27 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
835 AM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR THE SOUTHERN TWO THIRDS OF THE
STATE TODAY. THIS INCLUDES AREAS SOUTH OF CLARKSVILLE AND NEWPORT.
HOT TEMPERATURES COMBINED WITH HIGH HUMIDITY LEVELS WILL CREATE HEAT
INDEX VALUES OVER 105 DEGREES.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
POPPING UP AHEAD OF A SYSTEM ALOFT IN NORTHWEST ARKANSAS. HIT AND
MISS PRECIPITATION WAS OVER NORTHERN AND CENTRAL SECTIONS OF THE
STATE THIS MORNING. PRECIPITATION MAY DISSIPATE BRIEFLY...BUT IS
EXPECTED TO REDEVELOP ACROSS THE CENTRAL AND SOUTHERN COUNTIES THIS
AFTERNOON AND EVENING.

A FEW STORMS MAY BE SEVERE THROUGH THIS EVENING...WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH PRESSURE WILL BUILD OVER THE REGION FROM THE SOUTHERN
PLAINS...RESULTING IN HOT AND HUMID CONDITIONS. A HEAT ADVISORY
WILL CONTINUE THROUGH MONDAY EVENING...AND WILL LIKELY BE EXTENDED
INTO THE MIDDLE PART OF THE WEEK.

LITTLE IF ANY PRECIPITATION IS EXPECTED...ESPECIALLY EARLY
IN THE WEEK. THERE IS SOME INDICATION THAT HIGH PRESSURE MAY WEAKEN
OR SHIFT TO THE WEST BY WEDNESDAY OR THURSDAY...WITH ISOLATED
TO SCATTERED THUNDERSTORMS RETURNING AND TEMPERATURES COOLING
SLIGHTLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...WITH ONLY ISOLATED SEVERE
STORMS EXPECTED TODAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

61/44/46

In the hours before

Special weather statement, Jul 27, 9:19 AM CST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1019 AM CDT SUN JUL 27 2008

ARZ025-271545-
JACKSON-
1019 AM CDT SUN JUL 27 2008

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 1045 AM CDT...

AT 1019 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS FROM GRUBBS TO AMAGON AND BLACKVILLE...MOVING
EAST AT 15 MPH.

THE STORMS WILL PRODUCE TORRENTIAL RAIN...WITH 1 TO 2 INCH AMOUNTS
IN EASTERN JACKSON COUNTY. GUSTY WINDS...SMALL HAIL AND FREQUENT
LIGHTNING CAN ALSO BE EXPECTED.

PEOPLE IN EASTERN JACKSON COUNTY SHOULD STAY INDOORS UNTIL THE
STORMS PASS.

46
Special weather statement, Jul 27, 10:06 AM CST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1106 AM CDT SUN JUL 27 2008

ARZ025-271640-
JACKSON-
1106 AM CDT SUN JUL 27 2008

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 1140 AM CDT...

AT 1106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHEAST OF TUPELO...OR NEAR
BLACKVILLE...MOVING EAST AT 10 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THIS STORM AS IT HEADS TOWARD BEEDEVILLE.

PEOPLE IN THE PATH OF THE STORM SHOULD STAY INDOORS UNTIL THE STORM
PASSES.

46

The radar

The Little Rock radar (KLZK), 70 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Conway

When
July 27, 2:45 PM CST
Where
Conway County, Hattieville
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
35.280, -92.800

Trees, large limbs, and power lines were down in a one mile radius. The cooperative observer described the event as a microburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124921.